Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 203, NWS Des Moines, IA

July 9, 2003Ringgold County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 9, 2003, 6:10 PM CDT for Ringgold County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2003, 6:10 PM CDT (23:10 UTC)
Expired
Jul 9, 2003, 7:00 PM CDT
In force
50 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Ringgold County, IA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 2:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2003-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2003-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-462 J/kg
Mixed-layer LCL
2332 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 092310
SVRDMX
IAC159-100000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
610 PM CDT WED JUL 9 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RINGGOLD COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 700 PM CDT

* AT 608 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DELPHOS...OR ABOUT 74 MILES SOUTHWEST OF
  DES MOINES...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  8 MILES SOUTHEAST OF DIAGONAL AROUND 615 PM...
  NEAR MOUNT AYR AROUND 620 PM...
  6 MILES NORTHWEST OF KELLERTON AROUND 630 PM AND
  NEAR BEACONSFIELD AROUND 635 PM.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM WEDNESDAY EVENING FOR
IOWA.

LAT...LON 4089 9447 4059 9448 4058 9404 4090 9403

KINNEY

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 11:05 AM CDT, 7 hours 5 minutes earlier.

Area forecast discussion, Jul 9, 11:05 AM CDT, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1105 AM CDT WED JUL 9 2003

ZONE UPDATE COMING OUT SHORTLY MAINLY TO TWEAK TEMPS.  ACTIVE
WEATHER WITH THREAT OF SEVERE AND HEAVY RAIN WILL REMAIN OVR CENTRAL
IOWA UNTIL THE UPPER SYSTEM PUSHES EAST THIS AFTERNOON AND THE
SURFACE LOW EXITS THIS EVENING.  BEST THREAT FOR SEVERE LOOKS TO BE
OVER SOUTHEASTERN IOWA BETWEEN 19Z AND 01Z MAINLY SOUTH OF THE 850
BOUNDARY AND ALONG THE SURFACE BOUNDARY.  CLOUD COVER COULD HAVE AT
LEAST SOME IMPACT THOUGH.  I THOUGHT WE WOULD SEE MORE SUN THAN WE
ARE.  GIVEN THE DYNAMICS OF THE SITUATION THOUGH THE AFFECT OF THE
CLOUDS MAY BE TO DELAY THREAT.

.DSM...FLOOD WATCH ALONG AND NORTH OF I-80 THROUGH MIDNIGHT THURSDAY
MORNING.

FAB
Hazardous weather outlook, Jul 9, 4:32 AM CDT, 13 hours 38 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-092300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
432 AM CDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY

WIDESPREAD THUNDERSTORMS WILL AFFECT MOST OF CENTRAL IOWA TODAY. THE
MAIN THREATS WILL BE VERY HEAVY RAINS PRODUCING FLASH FLOODING...AS
WELL AS THE POTENTIAL FOR DAMAGING WINDS. THE FLASH FLOODING RISK
WILL BE MAINLY FROM AN OTTUMWA TO DES MOINES AND CARROLL LINE AND
NORTHWARD. THE BEST POTENTIAL FOR DAMAGING WINDS WILL BE ALONG AND
SOUTH OF U.S. HIGHWAY 30. THE THREAT FOR SEVERE WEATHER WILL
DIMINISH DURING THE AFTERNOON HOURS FROM WEST TO EAST ACROSS CENTRAL
IOWA AS A STRONG LOW PRESSURE SYSTEM RACES ACROSS THE STATE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY.
SEVERAL DRY DAYS ARE FORECAST BEFORE THE NEXT CHANCE FOR
THUNDERSTORMS ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY.

&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

RUSSELL

In the hours before

Local storm report, Jul 9, 4:59 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0459 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0358 PM    4 W AUDUBON               IA   0.88 IN HAIL
07/09/03   AUDUBON                        SEVERE WEATHER SPOTTER
                                          REPORTED FEW LARGE HAIL
                                          STONES OF NICKEL SIZED
                                          MIXED WITH NUMEROUS PEA
                                          SIZED HAIL

BROCK
Local storm report, Jul 9, 5:06 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0506 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0404 PM    4 W AUDUBON               IA   0.88 IN HAIL
07/09/03   AUDUBON                        SEVERE WEATHER SPOTTER
                                          REPORTED PEA SIZED HAIL
                                          WITH MIXTURE OF NICKEL SIZE
                                          HAIL

BB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 1:35 AM CDTSevere Thunderstorm WarningDMXCrawford55 min
Jul 9, 4:57 AM CDTSevere Thunderstorm WarningDMXCarroll, Greene48 min
Jul 9, 5:21 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Guthrie54 min
Jul 9, 5:46 AM CDTSevere Thunderstorm WarningDMXPolk, Story44 min
Jul 9, 6:14 AM CDTSevere Thunderstorm WarningDMXWarren46 min
Jul 9, 6:24 AM CDTSevere Thunderstorm WarningDMXJasper51 min
Jul 9, 3:01 PM CDTSevere Thunderstorm WarningDMXAudubon59 min
Jul 9, 3:38 PM CDTSevere Thunderstorm WarningDMXCass52 min
Jul 9, 4:03 PM CDTSevere Thunderstorm WarningDMXAudubon42 min
Jul 9, 4:13 PM CDTSevere Thunderstorm WarningDMXHardin47 min
Jul 9, 4:25 PM CDTSevere Thunderstorm WarningDMXCass50 min
Jul 9, 4:48 PM CDTSevere Thunderstorm WarningDMXAdair, Guthrie42 min
Jul 9, 4:58 PM CDTSevere Thunderstorm WarningDMXAdams47 min
Jul 9, 5:51 PM CDTTornado WarningDMXHamilton9 min
Jul 9, 6:22 PM CDTSevere Thunderstorm WarningDMXHamilton, Hardin38 min
Jul 9, 6:22 PM CDTSevere Thunderstorm WarningDMXDavis53 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.